Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Alzheimer's and Sleep
avatar
dcella posted:
Does anyone have any recommendations. My father has Alzheimer's.
He is up all night, talking hallucinating etc. We have tried just about every medication to help him sleep. Nothing works or has a paradoxical effect on him.
Reply
 
avatar
Judith L London, PhD responded:
Dear dcella,

You must be exhausted! Reversal of sleep cycles occurs frequently in Alzheimer's.Was he always a late-night person with sleep problems? Check with a geratrician to determine if he is also having a reaction to the sleep medications.Here are a few suggestions you can follow in the meantime:

  1. Keep him awake and stimulated during the day.
  2. Have him sit in the outside sunshine late in the afternoon - it may reset the Circadian rhythms of the awake-sleep cycle.
  3. During the day when he is most alert, tell him he seems to be up at night . Ask him what he thinks about that.
  4. Try to have him take a walk or exercise during the day.
  5. When he awakens the first time, offer him warm milk and cookies.
  6. Before bedtime,consider spraying the room with an atomizer that contains either lemon or lavender: both relax the brain.
If all else fails, have someone stay up with him all night, doing stimulating activities, and let him sleep during the day. This approach has been successfully used in a nursing facility in New York.

Try to nap when he naps until this gets straighted out.

Hope something works,
Judy
 
avatar
balmayne1 replied to Judith L London, PhD's response:
Thank you Judy,

I have problems with my sleep cycle. I was wondering if it had to do with my Alzheimer's.

I just sit down and pass out, sound asleep. Sometimes, I also sleep all night, as well. I know that is abnormal.

My husband wakes me up and gives me snacks. Just before bedtime, My son gives me herbal tea to help me sleep at night.

He does need a support group. My husband does not do any of those things to keep me awake that you suggested. Can I help him to be a caregiver?

Ruth
 
avatar
cjh1203 replied to balmayne1's response:
Ruth, are you still taking Exelon? Some of its side effects are drowsiness, tiredness and trouble sleeping. I know you take other medications, too. Maybe it would be good to take everything to your pharmacist and see if he/she can help you. Sometimes, pharmacists are more aware of drug interactions and side effects than doctors are, since that's their specialty.

If you were to print some articles about caregiving, would your husband read them? I'd be happy to look for some for you, as would Judy, I'm sure. Would he go to an Alzheimer's support group if your son did, too? He probably doesn't realize what a help that could be to him, and it would be good for your son, too.

Carol
 
avatar
balmayne1 replied to cjh1203's response:
Hi Carol,

I have taken my medications to my pharmacist. He says that all of them cause drowsiness. Today, I was so tired but I had to do things because my son has the flu.

I guess I am going to have to force myself to do things.

We do not have a support group here in town. My son would go, if we had one. I have suggested to my husband that he go to a support group on line.

Ruth
 
avatar
cjh1203 replied to balmayne1's response:
Hi Ruth. I'm really sorry you're so tired -- it must be extremely frustrating. Did the pharmacist have any suggestions for counteracting the tiredness?

This looks like it could be an excellent resource for your husband. There's a lot of information about caring for an Alzheimer's patient, and under "Resources", there's a link to an online community. I hope he'll take a look at it.

Hope your son feels better soon

Carol
 
avatar
balmayne1 replied to cjh1203's response:
Hi Carol,

I found out that I am allergic to Exelon. I am off all AD meds. I am no longer tired, as much. I am able to do exercises and doing some housework now.

I will see if I can find an article on AD and sleep.


Featuring Experts

Judith L. London, Ph.D. announces the publication of her second book, Support for Alzheimer's and Dementia Caregivers: The Unsung Heroes , with...More

Helpful Tips

SundowningExpert
Hi Everyone, I'm so gald to see that many of you find relief from sundowning after following the recommendations of your physician ... More
Was this Helpful?
13 of 13 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.